- If your pet swallows multiple potassium bromide tablets, or receives an obvious overdose, contact your veterinarian immediately.
- Your veterinarian may instruct you to induce vomiting, however, do not induce vomiting unless instructed to.
- If your pet begins to develop any of the above signs while on potassium bromide, review the medication dose with your veterinarian. This may involve blood tests to measure the level of the drug in your animal’s system.
Effects of the drug may vary depending if it is an acute or chronic overdose.
- Profound sedation to stupor (more unresponsive)
- Uncoordinated gait (ataxia)
- Muscle tremors
- Hindlimb weakness
EFFECT OF TOXICITY
Potassium bromide causes a generalised depression of the central nervous system, and hence has sedative effects.
Veterinary care may involve further decontamination in the case of acute overdose (such as gastric lavage and administration of activated charcoal); and diuretics to enhance excretion of the drug. A review of your pet’s medication may be helpful as an alternative drug may be substituted for the potassium bromide.
Due to the possibility of variation between individual effect and patient response to the drug, it is important to closely monitor levels of potassium bromide in animals that are on this drug long-term. This will ensure that the dosage administered is appropriate and will reduce the risk of chronic overdoses.
BSAVA (2012) BSAVA/VPIS Guide to Common Canine and Feline Poisons. Gloucester: BSAVA.
Plumb DC (2011) Plumb’s Veterinary Drug Handbook 7thEdn. Iowa, USA:Wiley-Blackwell